Florida, 2017Damaging Wind in Florida, May 31, 2017
May 31, 2017 · NWS MLB · 1 event in 1 county or zone
Afternoon sea breeze collisions produced a strong thunderstorm in western Martin County that produced very minimal damage as it moved west across the northeastern shore of Lake Okeechobee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon sea breeze collisions produced a strong thunderstorm in western Martin County that produced very minimal damage as it moved west across the northeastern shore of Lake Okeechobee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 31, 2:43 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, May 31, 2:43 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
343 PM EDT Wed May 31 2017
.DISCUSSION...
Rest of This Afternoon and Tonight...Convection along the east
coast sea breeze was later developing than yesterday south of Cape
Canaveral. This has left most of the coastal sections dry. Weak
moisture convergence north of low level ridge axis was producing
more congested cumulus from the Cape northward and inland. Expect
scattered coverage of storms over interior sections when boundary
interactions increase late this afternoon and into the evening. A
few strong storms with frequent lightning strikes, gusty winds
40-50 mph and 2-3 inch downpours will be possible.
There is a small chance for push back to the coast as the Canaveral
wind profilers showed westerly winds 10-15 knots in the steering
levels.
Thursday...High pressure ridge will remain prominent over the
western Atlantic with an axis extending to central Florida. Flow
aloft will remain westerly and looks unperturbed, while steering
level flow is shown weakening slightly. The GFS shows precipitable
water starting off 1.6 to 1.8 inches and 500 mb temps -8 to -9
celsius, not a lot different than today. These parameters point to
scattered coverage, but MOS POPs inland are in the likely range.
There may be some moist air advection occurring through the day
though, so do not plan to change our current forecast which has
40-50% coastal, and 60% interior POPs.
Friday-Wednesday...Models in good agreement that moisture levels
will continue to support scattered to at times numerous storms each
afternoon. Axis of subtropical high pressure ridge early in the
period will extend into central Florida, then weakening and a
shunting south will occur early next week as a frontal trough drops
into the southeast states. Weak steering level winds late in the
week and over the weekend will continue to favor the highest
coverage of afternoon and evening storms across interior sections.
As the ridge axis gets suppressed to the south early next week,
coastal sections should get back into a higher coverage of the
diurnal convection. The models suggest a slug of tropical moisture
advecting in from the Gulf of Mexico, so well above normal POPs
are possible early-mid next week.
&&
.AVIATION...Coverage so far of showers/storms has been less than
24 hours ago. Still expect numerous boundary interactions to occur
late this afternoon-early evening over the interior, which will
ramp up the coverage/intensity of storms. Latest indications are
that the greatest chance for strong storms will at KISM-KMCO-
KSFB. The models show higher moisture on Thu, so would expect
convection to initiate a little sooner than today, with scattered
to numerous showers/storms occurring over the interior in the
afternoon.
&&
.MARINE...
Tonight...No wind or sea problems with south winds around 10 knots
and seas 2 feet or less. There's a low chance for storms pushing
off the coast through evening, especially north of Sebastian
Inlet. Also expect isolated late night storms over the Gulf Stream.
Thursday-Monday...High pressure will remain near or over the waters,
supporting wind speeds around 10 knots. Seas expected to be 2-3 feet
most of the time. Scattered storms will continue each afternoon,
mainly across inland areas. There is a chance for offshore moving
storms on Mon. Additionally, more night/morning showers and storms
are expected especially in the Gulf Stream.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 89 74 85 / 20 40 40 50
MCO 73 92 73 87 / 30 60 40 60
MLB 75 89 76 85 / 30 40 40 50
VRB 76 89 75 85 / 20 30 40 50
LEE 74 93 74 87 / 20 60 40 60
SFB 73 93 74 87 / 30 60 40 60
ORL 73 92 74 87 / 30 60 40 60
FPR 75 90 75 86 / 20 30 40 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM/LONG TERM...Lascody
IMPACT WX/AVIATION...Bragaw & Smith
Hazardous weather outlook, May 31, 4:51 AM EST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
551 AM EDT Wed May 31 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-312300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
551 AM EDT Wed May 31 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Increasing moisture and additional instability should produce a
slightly higher coverage of storms this afternoon and early
evening. Scattered lightning storms should develop along the east
and west coast sea breezes early this afternoon as they push
inland across the coastal counties. Then a collision should occur
late in the day between 5 and 7 pm near the I 4 corridor.
Conditions are favorable for a few strong storms to develop
containing frequent lightning strikes, downburst winds up to 50
mph and small hail. Very heavy rain accumulating 2 to 3 inches in
a short period of time may cause temporary flooding especially in
urban areas.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms over land should push back across the
intracoastal waters and nearshore Atlantic this afternoon and
early evening, mainly north of Sebastian Inlet. Gusty outflow
winds near 35 knots will be possible along with dangerous
lightning strikes. Steering flow is toward the northeast around
15 mph but some storm motions will be erratic with propagation
along boundaries.
.FIRE WEATHER IMPACT...
While a few areas saw heavy rain yesterday, continued dry
vegetation in many areas will produce a high fire danger of
wildfire spread.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A typical convective season pattern is expected through the
weekend with scattered to numerous afternoon and evening lightning
storms. The primary hazards will be frequent lightning strikes,
gusty downburst winds and heavy rainfall on both land and water.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Kelly
In the hours before
Special weather statement, May 31, 5:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT WED MAY 31 2017
FLZ053-312300-
Osceola FL-
621 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA COUNTY UNTIL
700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holopaw. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Holopaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2820 8114 2830 8104 2821 8091 2812 8097
2810 8105
TIME...MOT...LOC 2221Z 312DEG 2KT 2819 8103
SedlockSpecial weather statement, May 31, 5:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
628 PM EDT WED MAY 31 2017
FLZ045-053-312330-
Osceola FL-Orange FL-
628 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE AND NORTH CENTRAL
OSCEOLA COUNTIES UNTIL 730 PM EDT...
At 627 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Orlando to Narcoossee. Movement was east-
northeast at 10 to 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Orlando, Winter Park, Maitland, Wedgefield and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2864 8143 2863 8133 2861 8132 2861 8124
2841 8095 2817 8116 2854 8146
TIME...MOT...LOC 2227Z 198DEG 17KT 2851 8136 2829 8124
SedlockSpecial weather statement, May 31, 5:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
630 PM EDT WED MAY 31 2017
FLZ064-312315-
Martin FL-
630 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARTIN COUNTY UNTIL
715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Indiantown and J And S Fish Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2713 8068 2716 8067 2711 8045 2696 8052
TIME...MOT...LOC 2230Z 294DEG 1KT 2709 8060
SedlockLocal storm report, May 31, 5:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
635 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
05/31/2017 M40 MPH ORANGE FL ASOS
&&
JRSSpecial weather statement, May 31, 5:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
643 PM EDT WED MAY 31 2017
FLZ046-312330-
Seminole FL-
643 PM EDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE COUNTY UNTIL 730 PM
EDT...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Park, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sanford, Altamonte Springs, Oviedo, Winter Springs and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2879 8140 2877 8106 2875 8106 2872 8103
2871 8104 2869 8102 2868 8102 2866 8101
2865 8100 2863 8101 2861 8099 2861 8133
2864 8133 2864 8142
TIME...MOT...LOC 2242Z 207DEG 13KT 2858 8131
SedlockLocal storm report, May 31, 5:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
653 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
05/31/2017 M45 MPH ORANGE FL ASOS
&&
JRSThunderstorm Wind, Martin
- When
- May 31, 6:00 PM EST
- Where
- Martin County, 3.3 mi SSW of Marcy
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 27.089, -80.657
A strong thunderstorm with estimated wind gusts near 50 mph caused minor wind damage at the J & S Fish Camp in western Martin County. A park officer reported that four awnings were torn off mobile homes, and multiple medium sized tree branches were torn off trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 31, 20171 death · 1 event
- Flash Flooding and Hail in Kansas, May 31, 2017$126,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Vermont, May 31, 2017$80,000 · 1 in hail · 14 events
- Tornado and Hail in New York, May 31, 2017EF1 · 32 events
- Hail and Damaging Winds in North Carolina, May 31, 2017$69,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Massachusetts, May 31, 2017$25,000 · 1.25 in hail · 31 events
- Hail and Damaging Winds in North Carolina, May 31, 2017$29,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, May 31, 2017$19,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in New Hampshire, May 31, 20171.75 in hail · 14 events
- Damaging Winds in West Virginia, May 31, 2017$15,000 · 50 kt wind · 3 events
- Hail in Kansas, May 31, 20171.75 in hail · 11 events
- Damaging Winds in Pennsylvania, May 31, 2017$8,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693934.